Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

Can Steroids trigger Myasthenia Gravis

02/22/2001

Question:

Three years ago, I had a steroid injection to the shoulder. I believe I had a severe reaction to the steroid injection. My symptoms were, severe headache, severe fatigue, vertigo, muscle soreness. The most severe symptoms lasted for about two weeks. Soon afterwards I started to get blurry vision, and continued to deteriorate. Finally diagnosed with MG in November 2000. My questions is. Is this possible? And do you have any documented cases of this occuring from a steroid reaction?

Answer:

Corticosteroids are a treatment for myasthenia gravis and when started they initially can make patients weak. I do not believe the injection caused myasthenia and you are likely to have developed the disease at some point.

Also, vertigo, muscle soreness, and headaches are not features of myasthenia.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

Henry J Kaminski, MD Henry J Kaminski, MD
Formerly, Professor of Neurology
School of Medicine
Case Western Reserve University